Alert archive / New Mexico / High Wind Watches in 2017
High Wind Watch 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Feb 21, 2017, 12:16 PM MST for Eddy County, New Mexico. It took effect at Feb 23, 2017, 9:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 21, 2017, 12:16 PM MST (19:16 UTC)
- In effect from
- Feb 23, 2017, 9:00 AM MST
- Expired
- Feb 22, 2017, 12:59 PM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2963 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310 WWUS74 KMAF 211916 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 116 PM CST Tue Feb 21 2017 ...High Wind Watch in effect for the Guadalupe Mountains Thursday through Thursday evening... .A strong upper level storm system will track across the central Plains on Thursday. Wind speeds should increase significantly across the Guadalupe Mountains Thursday as this system passes by to the north. NMZ027-TXZ258-221215- /O.NEW.KMAF.HW.A.0006.170223T1600Z-170224T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1216 PM MST Tue Feb 21 2017 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * TIMING...9 AM MST / 10 AM CST Thursday to Midnight CST / 11 PM MST Thursday. * WINDS...Southwest winds 35 to 55 mph. Gusts 65 to 75 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. Abrupt changes in wind occurs when rounding sharp turns or passing obstacles to the wind resulting in loss of control of vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
903 WWUS74 KMAF 220923 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 323 AM CST Wed Feb 22 2017 ...High Wind Watch in effect for the Guadalupe Mountains Thursday through Thursday evening... .A strong upper level storm system will track across the central Plains on Thursday. Wind speeds should increase significantly across the Guadalupe Mountains Thursday as this system passes by to the north. NMZ027-TXZ258-221730- /O.CON.KMAF.HW.A.0006.170223T1600Z-170224T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 223 AM MST Wed Feb 22 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * TIMING...9 AM MST / 10 AM CST Thursday to Midnight CST / 11 PM MST Thursday. * WINDS...West winds 40 to 55 mph sustained. Gusts 65 to 75 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
792 WWUS74 KMAF 221959 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 159 PM CST Wed Feb 22 2017 ...High Wind Warning in effect for the Guadalupe Mountains Thursday through Friday afternoon... ...High Wind Watch in effect Thursday afternoon for the southeast New Mexico Plains...Van Horn Highway 54 Corridor...Upper Trans Pecos...and northern Permian Basin of west Texas... .A strong upper level storm system will track across the central Plains on Thursday. Wind speeds should increase dramatically across southeast New Mexico, the Upper Trans Pecos and the northern Permian Basin of west Texas Thursday. Strong winds will continue across the Guadalupe Mountains Thursday night and Friday. NMZ027-TXZ258-231200- /O.UPG.KMAF.HW.A.0006.170223T1600Z-170224T0600Z/ /O.NEW.KMAF.HW.W.0008.170223T1600Z-170224T2100Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1259 PM MST Wed Feb 22 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THURSDAY TO 2 PM MST FRIDAY... * TIMING...9 AM MST / 10 AM CST Thursday to 2 PM MST / 3 PM CST Friday. * WINDS...West winds 40 to 55 mph sustained. Gusts 60 to 70 mph. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas as these winds could make driving difficult for motorists driving high profile vehicles such as campers, vans and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ028-029-033-034-TXZ045>047-050>052-057-058-231200- /O.NEW.KMAF.HW.A.0007.170223T1800Z-170224T0000Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Andrews-Martin-Howard- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Andrews, Stanton, Big Spring, Van Horn, and Pecos 159 PM CST Wed Feb 22 2017 /1259 PM MST Wed Feb 22 2017/ ...HIGH WIND WATCH IN EFFECT THURSDAY AFTERNOON... * TIMING...Thursday afternoon. * WINDS...West winds 25 to 45 mph with gusts to 60 mph. * IMPACTS...Winds this strong can make driving difficult... especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 21, 10:29 AM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Feb 21, 10:29 AM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1129 AM CST Tue Feb 21 2017
.DISCUSSION...
&&
.AVIATION...
VFR with clear skies. Wind will remain westerly and may be a
little gusty during the afternoon.
&&
PREV DISCUSSION... /issued 343 AM CST Tue Feb 21 2017/
DISCUSSION...
Near record high temperatures are expected the next couple of days
as an upper ridge builds over west Texas and southeastern New
Mexico in the wake of a departing low pressure system currently
over east Texas. This ridge will dampen Thursday due to a trough
over the Pacific northwest moving across the northern Rockies.
The polar jet stream located at the base of this trough will
approach the CWA and strong winds will be possible in the higher
elevations of the Guadalupe and Davis Mountains Thursday and
Thursday night. The trough will push a Pacific front through the
area Friday bringing cooler temperatures, followed by a secondary
push of slightly cooler Canadian air on Saturday as the trough
departs to the east. Deep layer moisture will be pushed well east
of the area due to the westerly mid level flow so there will not
be any chance for rain with this system. Warmer conditions return
early next week ahead of yet another storm system impacting the
west coast.
Hennig
FIRE WEATHER...
Warm and dry conditions will persist the next few days, increasing
fire weather concerns across portions of the region. Afternoon rh/s
today will drop to near 15 percent across some areas however 20 foot
winds will remain below 20 mph areawide. Wednesday, afternoon rh/s
10-15 percent can be expected areawide but critical 20 foot winds
will remain confined to the Guadalupe Mountains and a Fire Weather
Watch is now in effect for this area Wednesday afternoon. Elsewhere,
elevated fire weather conditions are possible and Fire Danger
Statement may be needed. Otherwise, overnight recovery Wednesday
night will generally be poor to fair.
An upper trough will pass just north of the region Thursday with a
lee surface trough strengthening in the Central Plains. This will
increase westerly winds across much of the area and 20 foot winds
well above 20 mph can be expected through the afternoon,
particularly across Southeast New Mexico, NW Permian Basin and
southward through the Davis Mountains and Presidio Valley. Critical
fire weather conditions are expected across these locations as RH
values drop to near 10 percent and a Fire Weather Watch is in effect
for these areas Thursday afternoon. Gusty west winds will diminish
Thursday evening, at which point fire weather concerns will
diminish.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 78 44 86 49 / 0 0 0 0
Carlsbad 82 42 86 48 / 0 0 0 0
Dryden 84 48 88 50 / 0 0 0 0
Fort Stockton 80 49 87 53 / 0 0 0 0
Guadalupe Pass 69 47 76 48 / 0 0 0 0
Hobbs 77 42 82 45 / 0 0 0 0
Marfa 73 34 80 39 / 0 0 0 0
Midland Intl Airport 80 45 86 49 / 0 0 0 0
Odessa 80 46 86 49 / 0 0 0 0
Wink 82 40 87 45 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Wednesday morning through Wednesday
evening for Guadalupe Mountains.
Fire Weather Watch from Thursday morning through Thursday
evening for Guadalupe Mountains-Southeast Plains.
TX...Fire Weather Watch from Wednesday morning through Wednesday
evening for Guadalupe Mountains.
Fire Weather Watch from Thursday morning through Thursday
evening for Andrews-Davis/Apache Mountains Area-Dawson-
Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Presidio
Valley-Reeves County and Upper Trans Pecos-Van Horn and
Highway 54 Corridor-Ward-Winkler.
&&Hazardous weather outlook, Feb 21, 2:39 AM MST, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 339 AM CST Tue Feb 21 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 339 AM CST Tue Feb 21 2017 /239 AM MST Tue Feb 21 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Windy, warm and dry conditions expected to result in critical fire weather conditions across the Guadalupe Mountains Wednesday afternoon then spreading east and south across southeastern New Mexico and much of west Texas Thursday. Strong west winds will be possible in the higher terrain and adjacent plains regions Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 3:08 AM MST | Fire Weather Watch | MAF | 24 hr | |
| Feb 21, 3:08 AM MST | Fire Weather Watch | MAF | Andrews, Dawson, Gaines, Loving, Ward, Winkler | 24 hr |
Nearby
High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.